Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 167, NWS Jackson, KY

August 22, 2003Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 22, 2003, 6:33 PM EDT for Wayne County, Kentucky. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 6:33 PM EDT (22:33 UTC)
Expired
Aug 22, 2003, 7:30 PM EDT
In force
57 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Wayne County, KY

The radar

The Louisville radar (KLVX), 150 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2273 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 222233
SVRJKL
KYC231-222330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
633 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY

* UNTIL 730 PM EDT

* AT 633 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES
  NORTHWEST OF PARNELL...OR 11 MILES NORTHWEST OF MONTICELLO...MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARNELL AROUND 640 PM EDT.
  MONTICELLO AROUND 645 PM EDT.
  COOPER AROUND 650 PM EDT.
  OIL VALLEY AROUND 655 PM EDT.
  BURFIELD AROUND 700 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3707 8495 3698 8515 3663 8499 3671 8465

$$
GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:42 PM EDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 22, 2:42 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT FRI AUG 22 2003

SPC HAS ISSUED WATCH BOX 881 FOR SEVERE THUNDERSTORMS FOR THE
NORTHERN...CENTRAL...AND WESTERN AREAS OF THE CWA. ZONES WILL BE
UPDATED SHORTLY.

.JKL...NONE.

RAY/MORAN
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1205 PM EDT FRI AUG 22 2003

WITH COLD FRONT STILL LOCATED IN OHIO AND A LARGE AREA OF CLOUDS AND
WITH PRECIP FALLING OVER NORTHERN KENTUCKY...WILL ADJUST SKY COVER
UP AND DROP TEMPS TO THE LOWER 80S ACROSS THE NORTHERN CWA AND MID
80S ACROSS THE CENTRAL CWA. SEVERE THUNDERSTORMS MAY BE POSSIBLE
THIS AFTERNOON...THEREFORE A WATCH FROM SPC MAY BE ISSUED...WILL
UPDATE WHEN NECESSARY ...UPDATE OUT SHORTLY.

RAY/MORAN
---------------------------------------------------------------------
510 AM EDT FRI AUG 22 2003

STILL ONE PRIMARY FEATURE TO CONTEND WITH...A COLD FRONT TO AFFECT
THE AREA TODAY INTO EARLY SATURDAY.

THERE ARE MINOR MODEL DIFFERENCES IN TIMING...BUT OVERALL GOOD
AGREEMENT. IT SHOULD ENTER THE AREA FROM THE NORTH EARLY THIS
EVENING AND EXIT TO THE SOUTH EARLY SATURDAY MORNING. THE QUESTION
OF THUNDERSTORMS CENTERS AROUND INITIATION. THERE WILL CERTAINLY BE
PLENTY OF INSTABILITY TO WORK WITH...WITH DEW POINTS CURRENTLY IN
THE LOWER 70S AND WHAT WOULD APPEAR TO BE LITTLE CLOUD COVER TO
START THE DAY. ALL MODELS DEPICT AT LEAST MEAGER UPPER LEVEL
DIVERGENCE AT SOME POINT TODAY. THE THUNDERSTORMS CURRENTLY IN IN/OH
WILL LEAVE BEHIND BOUNDARIES TO OUR NORTH...AND THE FRONT ITSELF
WILL BE CLOSE BY LATE IN THE DAY. ALTHOUGH THERE IS NO SINGLE STRONG
FACTOR...THINK THE COMBINATION OF FACTORS WARRANTS HIGH CHANCE POPS
TODAY. THE CHANCE HOLDS OVER INTO TONIGHT. THE HIGHEST CHANCE
TONIGHT WILL BE IN THE SOUTH...WHICH IS THE AREA THAT WILL BE LAST
TO SEE FRONTAL PASSAGE AND SYNOPTIC SCALE STABILIZATION.

THE ETA IS SLOWEST TO CLEAR THE FRONT THROUGH THE AREA ON
SATURDAY...AND THE GFS THE FASTEST. THE NGM IS IN BETWEEN...BUT HAS
SLOWED SINCE YESTERDAY. WITH THIS IN MIND...CAN NOT COUNT ON THE
FRONT BEING OUT OF HERE BY START OF 3RD PERIOD...AND WILL CONTINUE
TO USE A SLIGHT CHANCE IN OUR FAR SOUTHERN COUNTIES FOR SATURDAY
MORNING.

BEYOND THIS...DRY SURFACE HIGH PRESSURE SINKS SOUTH ACROSS THE GREAT
LAKES TO THE MID ATLANTIC STATES AND UPPER RIDGE OVER THE CENTRAL
CONUS FLATTENS AND MOVES EASTWARD EARLY IN THE NEW WEEK. THIS WILL
BRING AT LEAST A FEW DAYS OF DRY WEATHER. THE NEXT COLD FRONT
ARRIVES IN THE GFS AT MIDWEEK. THE LATEST MEX GUIDANCE HAS HIGHER
POPS THAN THE PREVIOUS AT MIDWEEK. HOWEVER...WILL LEAVE IT TO THE
DAY SHIFT TO EVALUATE THIS MORE COMPLETELY AND DECIDE IF PRECIP
NEEDS TO BE ADDED TO THE FORECAST.

FOR TEMPS...THINK THAT THE NGM MOS IS A LITTLE TOO WARM TODAY.
SUSPECT THAT WE WILL SEE AN INCREASE IN CLOUDS AND CONVECTION BEFORE
WE MAKE IT TO THE NGM NUMBERS...AND AN ETA/GFS MOS COMPROMISE IS
PREFERRED. IN OTHER PERIODS A GUIDANCE AVERAGE IS PREFERRED.

HAL
Hazardous weather outlook, Aug 22, 2:54 PM EDT, 3 hours 39 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
254 AM EDT FRI AUG 22 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT FOR AREAS
GENERALLY ALONG AND NORTH OF THE HAL ROGERS PARKWAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THE SEVERE STORMS FORECAST CENTER HAS INDICATED THAT THERE IS A
SLIGHT RISK THAT SOME THUNDERSTORMS THAT DEVELOP AND MOVE THROUGH
TODAY AND TONIGHT MAY BE SEVERE.  THE PRIMARY THREAT WOULD BE
DAMAGING WIND...HAIL...AND LOCALLY HEAVY RAIN FOR FOR AREAS
GENERALLY ALONG AND NORTH OF THE HAL ROGERS PARKWAY.
OTHERWISE...THUNDERSTORMS ARE EXPECTED THROUGHOUT THE REST OF
EASTERN KENTUCKY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY SATURDAY NEAR THE
TENNESSEE AND VIRGINIA BORDERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CALL THE NATIONAL
WEATHER SERVICE WITH ANY REPORTS OF WIND DAMAGE...HAIL...OR FLOODING.

HAL/OUDEMAN/RAY

In the hours before

Local storm report, Aug 22, 1:18 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
118 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    FLEMINGSBURG              KY   WIND DAMAGE
08/22/03   FLEMING                        LARGE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          DISPATCH.

RAY
Local storm report, Aug 22, 4:12 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
412 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 PM    FLEMINGSBURG              KY   WIND DAMAGE
08/22/03   FLEMING                        LARGE LIMBS AND POWER
                                          LINES DOWN. REPORTED
                                          BY COUNTY DISPATCH.

0140 PM    RINGO MILLS               KY   WIND DAMAGE
08/22/03   FLEMING                        TREES DOWN ON HIGHWAY 158.
                                          REPORTED BY COUNTY DISPATCH.

PG
Local storm report, Aug 22, 4:12 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
412 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 PM    FLEMINGSBURG              KY   WIND DAMAGE
08/22/03   FLEMING                        ROOF BLOWN OFF OF
                                          TRACTOR TRAILER BUSINESS
                                          ON MOREHEAD STREET.
                                          REPORTED BY COUNTY DISPATCH.

0140 PM    RINGO MILLS               KY   WIND DAMAGE
08/22/03   FLEMING                        TREES DOWN ON HIGHWAY 158.
                                          REPORTED BY COUNTY DISPATCH.

PG
...CORRECTED FOR INCLUSION OF ADDITIONAL WIND DAMAGE INFORMATION...
Local storm report, Aug 22, 4:33 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
433 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    4 NE CAMPTON              KY   WIND DAMAGE
08/22/03   WOLFE                          TREES DOWN ON CALABOOSE
                                          ROCKY BRANCH ROAD. REPORTED
                                          BY COUNTY DISPATCH.

PG
Local storm report, Aug 22, 4:45 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON, KY
412 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0108 PM    FLEMINGSBURG              KY   WIND DAMAGE
08/22/03   FLEMING                        ROOF BLOWN OFF OF
                                          TRACTOR TRAILER BUSINESS
                                          ON MOREHEAD STREET.
                                          REPORTED BY COUNTY DISPATCH.

0140 PM    RINGO MILLS               KY   WIND DAMAGE
08/22/03   FLEMING                        TREES DOWN ON HIGHWAY 158.
                                          REPORTED BY COUNTY DISPATCH.

PG
...CORRECTED FOR INCLUSION OF ADDITIONAL WIND DAMAGE INFORMATION...

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:19 AM EDTSevere Thunderstorm WarningJKLRowan41 min
Aug 22, 12:40 PM EDTSevere Thunderstorm WarningJKLFleming65 min
Aug 22, 3:17 PM EDTSevere Thunderstorm WarningJKLBreathitt28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.